Interview with Author and TSW Warrior Kelley Toews
Writer and Topical Steroid Withdrawal Warrior Kelley Toews published her first urban fantasy novella, The Peculiar Disappearance of Jillian Sanchez, which she wrote while homebound and suffering through TSW. Kelley reached out to ITSAN to share her experience as she neared one year TSW and to help motivate others going through TSW.
ITSAN: Hi Kelley, Thank you for sharing some of your story with the TSW community. How did your health condition begin? How did you discover what you were going through?
Kelley: I was diagnosed with eczema when I was about two years old. From this point on, topical steroids were consistently prescribed to treat my persisting symptoms and my condition remained relatively manageable until I reached my late 20’s.
I didn’t know it at the time, but looking back there were two initial signs of TSW that I noticed. The first was that the small patches of eczema that I had always had began slowly expanding, and the second was that little red dots started to appear on completely new areas of my body, specifically on my face, chest, and arms.
I actually experienced Topical Steroid Withdrawal twice and the first time was completely by accident. I had exhausted my options with the health care system so I decided to see a naturopathic doctor for a new approach. The first thing they did was put me on an elimination diet to see if I was having reactions to food, so I decided to stop using topical steroids at this time because otherwise I wouldn’t have known if the diet was helping or not.
Shortly after, I began having full on TSW symptoms, but at the time I had still never heard of the condition so I was beyond confused. I stuck to it for a few months before going back to using steroids. It was at some point during the following year that I learned about TSW by watching random YouTube videos about treating eczema naturally. I looked into it further and everything that had happened to me suddenly made sense. After watching Briana Banos’ documentary, ‘Preventable’, I knew that I was addicted to steroids and that the only way I could heal was by going through TSW.
ITSAN: What were some of the hardest parts of Topical Steroid Withdrawal?
Kelley: If I had to choose the most difficult aspect of this illness, I would say it was the process of trying to figure out my true diagnosis. The symptoms of withdrawal were horrendous and having no medical support was terrifying, but throughout all of the months I spent huddled under blankets in pain and confusion, I could always fall back on the relief of knowing that at the end of each day I was one day closer to being healed.
The two years leading up to my withdrawal were the hardest because I kept getting passed along to different specialists including multiple physicians, a dermatologist, an allergist, and a naturopath. All of these individuals treated my symptoms as they would eczema so my condition only continued to worsen. My eventual diagnosis of TSW was something I gave to myself based on my own research. It was extremely intimidating to go against the opinions of all of these professionals who (other than the naturopath) all encouraged me to either upgrade to oral steroids or begin the process of regularly injecting immunosuppressants.
At this point my symptoms were already making simple tasks incredibly uncomfortable, but instead of following the doctors’ advice, I decided to stop all treatments based solely on a hunch and information I had discovered online.
As soon as I stopped using steroids, all of the TSW symptoms I had read about began to unfold. Strangely, this brought me a lot of comfort because it strengthened my confidence in the fact that I had made the right choice.